Alert archive / Pennsylvania / Severe Thunderstorm Warnings in 2002

Severe Thunderstorm Warning 9, NWS State College, PA

April 15, 2002Cambria County, Pennsylvania

NWS State College, PA issued this severe thunderstorm warning at Apr 15, 2002, 9:35 PM EDT for Cambria County, Pennsylvania. It was in force for 55 min. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Apr 15, 2002, 9:35 PM EDT (01:35 UTC)
Expired
Apr 15, 2002, 10:30 PM EDT
In force
55 min
Issued by
NWS State College, PA
Area
Whole counties

County Cambria County, PA

The nearest sounding before it

Pittsburgh, PA (KPIT), launched 00:00Z, 1.6 hours before the alert went out and 118 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Pittsburgh, PA at 00:00Z on 2002-04-16Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 906 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Pittsburgh, PA at 00:00Z on 2002-04-16The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 151 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
906 J/kg
Mixed-layer CIN
-25 J/kg
Mixed-layer LCL
1575 m above ground
0-6 km bulk shear
35 kt
0-1 km storm-relative helicity
151 m²/s²
0-3 km storm-relative helicity
260 m²/s²
Significant tornado parameter
0.3
Supercell composite
10.6

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS51 KCTP 160135
SVRCTP
PAC021-160230-

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE STATE COLLEGE PA
933 PM EDT MON APR 15 2002

THE NATIONAL WEATHER SERVICE IN STATE COLLEGE PA HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  CAMBRIA COUNTY IN PENNSYLVANIA

* UNTIL 1030 PM EDT.

* AT 933 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED
  A SEVERE THUNDERSTORM 8 MILES WEST OF BARNESBORO...MOVING
  SOUTHEAST AT 30 MPH.

* THE SEVERE THUNDERSTORM WILL BE NEAR...
  BARNESBORO AT 940 PM.
  BELSANO AND SPANGLER AT 945 PM.
  CARROLLTOWN AND HASTINGS AT 950 PM.
  NANTY-GLO AND PATTON AT 955 PM.
  EBENSBURG AND VINCO AT 1000 PM.
  LORETTO AND SOUTH FORK AT 1005 PM.

THIS IS A DANGEROUS STORM. STAY INDOORS AWAY FROM WINDOWS. SEVERE
THUNDERSTORMS CONTAIN DAMAGING WINDS 58 MPH OR STRONGER OR HAIL THREE
QUARTERS OF AN INCH OR LARGER.

$$

LAT...LON 4079 7894 4067 7911 4033 7899 4025 7869
          4062 7845 4071 7863

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS State College, PA wrote its last area forecast discussion before this severe thunderstorm warning went out at Apr 15, 6:20 PM EDT, 3 hours 15 minutes earlier.

Area forecast discussion, Apr 15, 6:20 PM EDT, 3 hours 15 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE STATE COLLEGE
620 PM EDT MON APR 15 2002

WILL UPDATE AGAIN FOR ISSUANCE OF TORNADO WATCH ACROSS NW MTNS.

CTP...TORNADO WATCH UNTIL 10 PM NW MTNS.

FITZGERALD

In the hours before

Special weather statement, Apr 15, 6:15 PM EDT, 3 hours 20 minutes before
PAZ004-005-010-160200-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE STATE COLLEGE PA
615 PM EDT MON APR 15 2002

...A TORNADO WATCH IS IN EFFECT UNTIL 1000 PM EDT MONDAY EVENING FOR
THE FOLLOWING COUNTIES IN CENTRAL PENNSYLVANIA...

WARREN...MCKEAN AND ELK.

THUNDERSTORMS DEVELOPING SOUTHEAST OF LAKE ERIE WILL MOVE INTO THE
NORTHERN MOUNTAINS THIS EVENING.

REMEMBER...A TORNADO WATCH MEANS CONDITIONS ARE FAVORABLE FOR
TORNADOES AND SEVERE THUNDERSTORMS IN AND CLOSE TO THE WATCH AREA.
PERSONS IN THESE AREAS SHOULD BE ON THE LOOKOUT FOR THREATENING
WEATHER CONDITIONS AND LISTEN FOR LATER STATEMENTS AND POSSIBLE
WARNINGS.

JUNG

The office that day

Everything else NWS State College, PA issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Apr 15, 10:36 PM EDTSevere Thunderstorm WarningCTPBedford, Blair69 min

Nearby

Severe Thunderstorm Warnings in Pennsylvania, 2002Every severe thunderstorm warning in 2002

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive.